Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Quadratic pencils and least-squares piecewise-polynomial approximation

Author: Boris Mityagin
Journal: Math. Comp. 40 (1983), 283-300
MSC: Primary 41A15; Secondary 47A68
MathSciNet review: 679446
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a partition $\xi = (0 = {\xi _0} < {\xi _1} < \cdots < {\xi _n} < {\xi _{n + 1}} = 1)$ of the unit interval, $S_\xi ^{km}$, $k > m$, denotes the space of piecewise-polynomials of order k and of smoothness $m - 1$; this space can be represented as the graph of the appropriate linear operator between two finite-dimensional Hilbert spaces. It gives an approach to the C. de Boor problem, 1972, on uniform boundedness (with respect to $\xi$) in the ${L_\infty }$-norm of the orthogonal projections onto $S_\xi ^{km}$, and we give the detailed analysis of a quadratic pencil (matrix-valued polynomial of the second degree) which appears in the case of a geometric mesh $\xi$ if $2m \leqslant k$. The explicit calculations and estimates of zeros of the "characteristic" polynomial show that in the case $S_{\xi (x)}^{63}$, $\xi (x)$ me geometric mesh with the parameter x, $0 < x < \infty$, the orthogonal projectors are uniformly bounded.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A15, 47A68

Retrieve articles in all journals with MSC: 41A15, 47A68

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society